Alert archive / Iowa / Winter Weather Advisories in 2014
Winter Weather Advisory 13, NWS Des Moines, IA
NWS Des Moines, IA issued this winter weather advisory at Feb 19, 2014, 3:43 PM CST for 30 counties in Iowa. It took effect at Feb 20, 2014, 12:00 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2014, 3:43 PM CST (21:43 UTC)
- In effect from
- Feb 20, 2014, 12:00 PM CST
- Expired
- Feb 21, 2014, 6:00 AM CST
- In force
- 18 hr
- Issued by
- NWS Des Moines, IA
All 30 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Palo Alto County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 20 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1851 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this winter weather advisory went out at Feb 19, 3:37 PM CST, 6 minutes earlier.
Area forecast discussion, Feb 19, 3:37 PM CST, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 337 PM CST WED FEB 19 2014 .SHORT TERM /TONIGHT/... ISSUED AT 259 PM CST WED FEB 19 2014 FORECAST CONCERNS OVERNIGHT REVOLVE AROUND PRECIPITATION AND PRECIPITATION TYPE AS MUCH ANTICIPATED LOW PRESSURE SYSTEM BEGINS TO AFFECT THE REGION. STRONG SURGE OF THETA-E ADVECTION WILL PUSH INTO SOUTHERN IOWA THROUGHOUT THE OVERNIGHT...BRINGING CHANCES FOR PRECIPITATION. INITIALLY THERE IS SOME LOW LEVEL DRY AIR TO OVERCOME...HOWEVER MOISTURE TRANSPORT WILL BE STRONG INTO THE REGION AND WILL QUICKLY SATURATE. GIVEN CURRENT ONGOING PRECIPITATION IN CENTRAL KS/MO FEEL HIGH RES MODELS HAVE A GOOD FEEL FOR PROGRESSION OF PRECIPITATION AND HAVE TRENDED TOWARDS HIGH RES MODELS FOR TIMING. NEXT CONCERN BECOMES HEAVY RAIN POTENTIAL. AMOUNT OF INSTABILITY AND PWAT VALUES REMAIN SEASONALLY SIGNIFICANT AND EXPECT THUNDERSTORMS ACROSS MUCH OF THE SOUTH WHICH COULD HELP TO PROMOTE HIGH RAINFALL RATES AT TIMES. GIVEN PWATS OF GENERALLY AROUND 0.75 INCHES...WHICH IS NEAR 75TH PERCENTILE FOR FEB...AND MAY BE HIGHER...COULD SEE HEAVY RAIN...AND HAVE INCLUDED MENTION IN FORECAST. SEE HYDROLOGY DISCUSSION FOR ADDITIONAL INFORMATION ON FLASH FLOOD AND ICE JAM POTENTIAL. NEXT FORECAST CHALLENGE IS PRECIPITATION TYPE...ESPECIALLY IN THE NORTH. FOR MAJORITY OF CWA PRECIPITATION WILL REMAIN RAIN THROUGH THE NIGHT...THOUGH SOUNDINGS INDICATE POTENTIAL FOR WINTRY MIX ACROSS NORTHERN IOWA...ESPECIALLY TOWARDS THE EARLY MORNING HOURS. SOUNDINGS ARE INDICATING FAIRLY GOOD SATURATION THROUGH COLUMN...WITH TEMPERATURES GENERALLY WITHIN A RANGE TO KEEP PRECIPITATION OF THE SAME TYPE...WHETHER RAIN OR SNOW. HOWEVER...BEFORE SATURATION OCCURS MAY SEE BRIEF PERIODS OF FREEZING RAIN POSSIBLE WITHOUT ICE INTRODUCTION BEFORE CHANGING. IN ADDITION...MAY SEE BRIEF PERIODS OF FREEZING RAIN OR SLEET AS CONDITIONS COOL. GIVEN GENERALLY HIGH CONFIDENCE IN PRECIPITATION REMAINING PRIMARILY RAIN OR SNOW OR RAIN/SNOW MIX WITH ONLY ISOLATED AND BRIEF PERIODS OF ANY WINTRY MIX EXPECTED HAVE OPTED TO NOT ISSUE ADDITIONAL HEADLINES ATTM BEFORE BLIZZARD WARNING TAKES EFFECT...THOUGH WILL NEED TO BE MONITORED. .LONG TERM /THURSDAY THROUGH WEDNESDAY/... ISSUED AT 259 PM CST WED FEB 19 2014 MODELS ARE COMING INTO AGREEMENT WITH THE EVOLUTION OF THE STORM SYSTEM. NAM WAS ACTUALLY THE ODD MODEL OUT THIS MORNING WITH ECMWF...GEM...RGEM...AND GFS PRETTY MUCH TOGETHER. THE 18Z NAM HAS ARRIVED AND OTHER THAN A SLIGHT EWD SHIFT IN THE SNOW BAND...IS CLOSE TO THE PACK NOW. WILL BEGIN THE SYSTEM AS MIXED RAIN AND SNOW WEST AND RAIN EAST WITH TRANSITION ADVANCING EAST AS DURING THE DAY. IT WILL BE TO THE I-35 CORRIDOR 16 TO 18Z AND ACROSS THE CWA BY MID TO LATE AFTERNOON. WINDS WILL BE THE ISSUE WITH THE SNOW. THOUGH 5 TO 9 INCH TOTALS ARE NOT EXTREME...WITH THE WINDS THE BLIZZARD WARNING IS SUPPORTED. SOUTH OF THE BLIZZARD WARNING HAVE ISSUED A WINTER STORM WARNING AND AN ADVISORY SOUTH OF THAT PROBLEM WITH THE STORM IS IT IS A SPRING STORM AND SURFACE TEMPERATURES WILL BE FREEZING OR A LITTLE ABOVE THROUGH THE EVENT IN MOST AREAS. THAT WILL LIMIT THE BLOWING POTENTIAL AND MAY KEEP VISIBILITY ABOVE A QUARTER MILE MUCH OF THE TIME. STILL...THERE WILL BE A PERIOD OF HEAVY SNOWFALL CLOSE TO THE CHANGE OVER LINE AND THAT ITSELF WILL TAKE VISIBILITY DOWN. THE REST OF THE FORECASTIS RELATIVELY QUITE. A WEAK SYSTEM PUSHES THROUGH ON MON ALONG THE ARCTIC FRONT AND WILL BRING A CHANCE OF LIGHT SNOW. AFTER THAT TEMPERATURES TANK WELL BELOW NORMAL FOR THE REST OF THE FORECAST. && .AVIATION...19/18Z ISSUED AT 1125 AM CST WED FEB 19 2014 CONDITIONS WILL REMAIN VFR THOUGH 00Z...WITH INCREASING LOW VFR CEILINGS AT SOUTHERN SITES KDSM/KOTM NEAR 06Z AHEAD OF APPROACHING LOW PRESSURE SYSTEM. LOW PRESSURE SYSTEM WILL BRING RA AND TS CHANCES TO SOUTHERN SITES OVERNIGHT...PUSHING FURTHER NORTH ALONG WITH MVFR CEILINGS AND VISIBILITIES. ANOTHER BAND OF PRECIP WILL PUSH EAST FROM NE LATE IN THE PERIOD...WITH RA CHANGING TO SN AT MOST SITES BY 18Z. WILL SEE VISIBILITIES AND CEILINGS REDUCED TO IFR OR LOWER AT TIMES AT SITES. WINDS WILL INCREASE BEYOND 18Z...WHICH WILL LEAD TO AREAS OF BLSN WHICH COULD CONTINUE TO CAUSE IFR OR LOWER VISIBILITIES AND CEILINGS. && .HYDROLOGY... ISSUED AT 259 PM CST WED FEB 19 2014 HYDRO-RELATED CONCERNS INVOLVE TWO ASPECTS...FIRST THE POTENTIAL FOR FLASH FLOODING...AND SECOND...THE POTENTIAL FOR RIVER ICE JAMS AND ASSOCIATED FLOODING. THE GEOGRAPHIC AREA OF CONCERN IS SOUTH OF I-80 AND EAST OF I-35 FOR BOTH ASPECTS. THE COMBINATION OF SEASONALLY MODERATE TO HEAVY RAINFALL ON THURSDAY ALONG WITH FROZEN GROUND MAY LEAD TO SIGNFICANT RUNOFF IN SOME LOCATIONS. THUS LOCALIZED FLOODING MAY RESULT. THE TIMING WOULD BE DURING THE DAY ON THURSDAY. AT THIS TIME THE CONFIDENCE IN FLASH FLOODING IS NOT HIGH ENOUGH TO WARRANT A FLASH FLOOD WATCH AT THIS TIME. NEVERTHELESS...SOME ISOLATED LOCATIONS MAY SEE PONDING OF WATER. THE SECOND ASPECT OF CONCERN IS POTENTIAL ICE JAM ACTIVITY AND POSSIBLE MINOR FLOODING ON STREAMS...AGAIN SOUTH OF I-80 AND EAST OF I-35. THE TIMING WOULD BE FROM MIDDAY THURSDAY INTO THURSDAY NIGHT. WE ALREADY SAW ICE JAM ACTIVITY IN THIS AREA ON WEDNESDAY EVENING...ALTHOUGH STREAM LEVELS REMAINED WELL WITHIN BANK. RUNOFF FROM THURSDAY/S RAINFALL WILL PUSH THE STREAM LEVELS HIGHER...WITH ICE JAMS POSSIBLY RESULTING IN LOCALLY HIGHER LEVELS. AS WITH THE FLASH FLOODING POTENTIAL...THE CONFIDENCE IN RIVER FLOODING OCCURRING IS NOT HIGH ENOUGH TO WARRANT A FLOOD WATCH AT THIS TIME. NEVERTHELESS...SOME LOCAL AREAS MAY SEE SIGNIFICANT WITHIN-BANK RISES AS WELL AS LOCALIZED FLOODING. IF FLOODING DID OCCUR...THE WORST CASE SCENARIO WOULD INVOLVE MINOR FLOODING. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 9 AM THURSDAY TO 6 AM CST FRIDAY FOR CARROLL-CRAWFORD-DALLAS-GUTHRIE-JASPER-POLK-SAC-TAMA. WINTER WEATHER ADVISORY FROM 9 AM THURSDAY TO 6 AM CST FRIDAY FOR ADAIR-AUDUBON-CASS-MADISON-MARION-POWESHIEK-WARREN. BLIZZARD WARNING FROM 9 AM THURSDAY TO 6 AM CST FRIDAY FOR BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN- GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL- PALO ALTO-POCAHONTAS-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...AWB LONG TERM...MS FEB 14 AVIATION...AWB HYDROLOGY...ZOGG
Hazardous weather outlook, Feb 19, 7:04 AM CST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 704 AM CST WED FEB 19 2014 IAZ004>007-015>017-023>028-034>039-046>049-201315- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL- 704 AM CST WED FEB 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTRY MIX OF PRECIPITATION WILL BEGIN BY LATE TONIGHT WITH HAZARDOUS TRAVEL LIKELY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A BLIZZARD WARNING IS IN EFFECT FOR THE AREA THURSDAY AND THURSDAY NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS FOR SNOWFALL AMOUNTS AND VISIBILITIES WOULD BE APPRECIATED FOR THURSDAY AND THURSDAY NIGHT. IAZ070-075-081>086-092>097-201315- CASS-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 704 AM CST WED FEB 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT AFTER MIDNIGHT. ICE JAMS ARE POSSIBLE ALONG AREA STREAMS AND RIVERS DUE TO THE SNOW MELT AND WARMER TEMPERATURES TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SIGNIFICANT WINTER SYSTEM WILL IMPACT THE AREA THURSDAY AND THURSDAY NIGHT. ACCUMULATING SNOWFALL FOLLOWED BY STRONG NORTHWEST WINDS WITH GUSTS IN EXCESS OF 45 MPH...MAY PRODUCE A PERIOD OF SIGNIFICANT BLOWING SNOW ESPECIALLY WEST OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS FOR SNOWFALL AMOUNTS AND VISIBILITIES WOULD BE APPRECIATED FOR THURSDAY AND THURSDAY NIGHT. IAZ033-044-045-050-057>062-071>074-201315- SAC-CRAWFORD-CARROLL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-ADAIR-MADISON-WARREN-MARION- 704 AM CST WED FEB 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE VERY LATE TONIGHT. ICE JAMS ARE POSSIBLE ALONG AREA STREAMS AND RIVERS DUE TO THE SNOW MELT AND WARMER TEMPERATURES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A BLIZZARD WATCH IS IN EFFECT FOR THE AREA THURSDAY AND THURSDAY NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS FOR SNOWFALL AMOUNTS AND VISIBILITIES WOULD BE APPRECIATED FOR THURSDAY AND THURSDAY NIGHT.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 4:54 AM CST | Blizzard Warning | DMX | Adair, Audubon, Black Hawk, Boone, Bremer, Butler and 28 more | 49 hr |
| Feb 19, 3:43 PM CST | Winter Storm Warning | DMX | Carroll, Crawford, Dallas, Guthrie, Jasper, Polk and 2 more | 13 hr |
Nearby
Winter Weather Advisories in Iowa, 2014Every winter weather advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.